advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Richmond, Virginia, USA:

I am a 19 year old diabetic on a pump. I have been on the pump about nine years and this has worked well. I have a history of hypertension controlled by 10 mg lisinopril (Prinivil), once daily.

Recently (the past few months), I have been having a racing heart when running or going up stairs or something else moderately physically taxing. I did a treadmill test and was unable to continue after about 12 minutes because my heart rate was over 200, and I was dizzy. As a result, I have been placed on beta blocker therapy which helps tremendously with my cardiac symptoms, but, being diabetic, places me at a much higher risk of severe hypoglycemia due to unawareness. I was on 50 mg Toprol XL (metoprolol succinate) once daily, but this was recently increased to 75 mg since the 50 mg was no longer relieving the tachycardia. So far, so good, but I have been having VERY low hypoglycemic episodes, despite frequent testing. I had one the other night with a blood sugar of 29 mg/dl [1.6 mmol/L], but no loss of consciousness, slight diaphoresis, alert and oriented (three times). The same situation happened the other day with a blood sugar of 20 mg/dl [1.1 mmol/L].

While I am aware this won't correct until I can get my insulin adjusted, can I get a prescription for D50 for home use? I have been told glucagon won't work for two reasons. One is that glucagon rarely works in the profoundly hypoglycemic patient. And secondly, glucagon reverses the effects of the beta blocker, its positive effect of releasing stored glucose doesn't happen. I can start an I.V. and would feel comfortable doing one on myself, but didn't know if I could get D50 prescribed.

Answer:

I would not want you to try your own home I.V. therapy. Glucagon still has some effect, even in the presence of beta blockers. In addition, you have glucagon around to help the others around you deal with you when you become unresponsive. You can't start an I.V. when you are unconscious. If you can sense lows before you pass out, use oral glucose.

I would ask your physician dealing with the tachycardia whether you can be treated with a different agent. For example, can a calcium channel blocker be used? It is not enough to treat the fast heart rate if you are passing out all the time. Second, have the doctors looked for all the underlying conditions that can cause fast heart rate? These include hyperthyroidism. Have you been to see a cardiologist? They can sometimes find an aberrant electrical pathway and actually ablate it to prevent the fast heart rate from occurring and eliminating the need to use medications. FInally, you need intensive adjustment of your insulin dosing to prevent the lows in the first place. This may even include higher than usual target ranges while you are taking the beta blocker.

JTL

DTQ-20051127184155
Original posting 28 Nov 2005
Posted to Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.